Alert archive / North Carolina / Tornado Warnings in 2004
Tornado Warning 25, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Aug 14, 2004, 8:13 AM EDT for Jones County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2004, 8:13 AM EDT (12:13 UTC)
- Expired
- Aug 14, 2004, 8:45 AM EDT
- In force
- 32 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Jones County, NC
The radar
The Morehead City radar (KMHX), 46 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 3:30 AM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1472 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KMHX 141213 TORMHX NCC103-141245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 810 AM EDT SAT AUG 14 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... JONES COUNTY IN EASTERN NORTH CAROLINA * UNTIL 845 AM EDT * AT 759 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MAYSVILLE...OR 9 MILES SOUTH OF TRENTON...MOVING NORTH AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... POLLOCKSVILLE AROUND 815 AM EDT... TRENTON AROUND 820 AM EDT... THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3487 7744 3485 7722 3509 7716 3515 7739 $$ 17
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:50 AM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Aug 14, 3:50 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 350 AM EDT SAT AUG 14 2004 .SHORT TERM...MAIN CONCERN WILL BE RAINFALL AND WINDS ASCD WITH CHARLEY AS IT LIFTS THROUGH THE ERN PORTION OF THE STATE TODAY. WITH TRACK JUST WEST OF THE CWA WILL LIKELY SEE QUITE HEFTY AMOUNTS RAIN ALONG WITH WINDS AT LEAST GUSTY TO AROUND HURRICANE STRENGTH. WILL LEAVE FFA IN PLACE AS NOT OUT OF THE QUESTION TO GET UPWARDS OF 5 INCHES. HAVE OPTED TO USE HPC QPF GUIDANCE ALMOST VERBATIM. WILL ALSO LEAVE UP INLAND HURRICANE WIND WARNING WITH POSSIBILITY OF MAINLY GUSTS TO HURRICANE STRENGTH BUT CUD SEE BRIEF PERIOD OF SUSTAINED ACROSS FAR SW ZONES. CHARLEY LIFTS NE OUT OF THE CWA THIS EVNG WITH IMPROVING CONDITIONS BUT BOTH GFS AND ETA MAINTAIN SHEAR VORT LOBE ALONG THE COAST THROUGH MON WITH STALLED SFC FNT JUST TO OUR WEST. THIS WUD WARRANT CONTINUED CHANCE FOR PCPN THROUGH MON AFTN. && .LONG TERM...GFS SHOWS UPPER TROF SLIDING THROUGH THE CWA AND LIFTING A BIT TO THE NE BY LATE TUE WITH SOME DRYING BUT THEN ENOUGH HEATING FOR SEA BREEZE DEVELOPMENT FOR BOTH TUE AND WED. TYPICAL AFTN TYPE CONVECTION THEN BUT MAYBE ONLY OF ISOLATED NATURE AS UPPER FLOW BECOMES MORE ZONAL. && .AVIATION...OCCASIONAL IFR CONDITIONS TODAY WITH AN INCREASE IN SHOWERS AND TSTMS AS CHARLEY CHARGES THRU E NC THIS AFTN AND EVENING. SFC WINDS WILL INCREASE BY LATE MORNING/EARLY AFTN ASSOCIATED WITH CHARLEY. WINDS IN EXCESS OF 35 KT PSBL BY MID TO LATE AFTN INTO THE EVENING. && .MARINE...AT 05Z SW WINDS 10-15 KT WITH SEAS 5 FT OVER THE SOUTHERN WATERS AND 3 FT NORTH OF HATTERAS. A HURRICANE WARNING IS IN EFFECT FOR THE COASTAL WATERS FROM SURF CITY TO OREGON INLET. EXPECT WINDS AND SEAS TO INCREASE LATE THIS MORNING FOR SOUTHERN WATERS AND MID TO LATE AFTN FOR WATERS N OF CAPE HATTERAS. ALL MARINE INTERESTS SHOULD MONITOR THE LATEST ADVISORIES ON HURRICANE CHARLEY. WITH CHARLEY ACCELERATING NE EXPECT WINDS TO DROP OFF BELOW SCA BY OR SHORTLY AFTER MIDNIGHT. THEN NEXT PROBLEM IS IF AND WHEN FRONT MAKES IT THRU. BEST GUESS AT THIS POINT IS MONDAY AFTN IT WILL MAKE IT TO THE COASTAL WATERS AND HANG UP. THE GOOD NEWS IS THE WINDS WILL BE FAIRLY LIGHT, THE BAD NEWS IS THERE WILL LIKELY BE PLENTY OF SHOWERS AND TSTMS. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...HURRICANE WARNING FOR NCZ045>047-NCZ080-081 INLAND HURRICANE WIND WARNING FOR NCZ029-044-079-NCZ090>092 FLOOD WATCH ALL COUNTIES UNTIL 10 PM. TORNADO WATCH ALL COUNTIES UNTIL 1 PM. MARINE...HURRICANE WARNING SOUTH OF OREGON INLET. TROPICAL STORM WARNING NORTH OF OREGON INLET. && MLF/WS
Hazardous weather outlook, Aug 14, 4:36 AM EDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 436 AM EDT SAT AUG 14 2004 NCZ029-044>047-079>081-090>095-098-103-104-150836- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 436 AM EDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HEAVY RAINS AND STRONG DAMAGING WINDS ARE LIKELY BY THIS AFTERNOON ACROSS THE REGION HURRICANE CHARLEY LIFTS NORTH ACROSS EASTERN NORTH CAROLINA. IN ADVANCE OF THE HURRICANE...ISOLATED TORNADOES ARE POSSIBLE IN THE OUTER RAIN BANDS. THE HEAVY RAINS COULD PRODUCE LOCALIZED FLOODING BY LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN NORTH CAROLINA BOTH SUNDAY AND MONDAY BUT THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING FOR POSSIBLE TORNADIC ACTIVITY IN ADVANCE OF HURRICANE CHARLEY. MLF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 10:04 AM EDT | Tornado Warning | MHX | Carteret | 41 min |
| Aug 14, 12:31 PM EDT | Tornado Warning | MHX | Onslow | 29 min |
| Aug 14, 1:00 PM EDT | Tornado Warning | MHX | Onslow | 30 min |
| Aug 14, 1:15 PM EDT | Flash Flood Warning | MHX | Duplin, Jones, Lenoir, Onslow | 2 hr |
| Aug 14, 2:38 PM EDT | Flash Flood Warning | MHX | Greene, Pitt | 2 hr |
| Aug 14, 3:27 PM EDT | Tornado Warning | MHX | Hyde | 33 min |
| Aug 14, 3:56 PM EDT | Tornado Warning | MHX | Tyrrell | 34 min |
| Aug 14, 3:57 PM EDT | Flash Flood Warning | MHX | Martin | 93 min |
Nearby
Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.